Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Huntsville, AL

May 8, 2024Jackson County, Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 8, 2024, 10:56 PM CDT for Jackson County, Limestone County, Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2024, 10:56 PM CDT (03:56 UTC)
Expired
May 9, 2024, 1:53 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, AL, Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2665 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2665 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 8, 7:59 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 8, 7:59 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
759 PM CDT Wed May 8 2024

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 758 PM CDT Wed May 8 2024

Convection has started to develop and become strong to severe fairly
quickly this evening across the forecast area. This trend is
expected to continue over the next few hours for this first round
of storms. We remain in a pretty unstable environment with sfc
instability >3k J/kg and 0-1 km shear of >30kts and deep layer
sheer of > 45kts with plenty of moisture in place. This will
allow for storms to produce all modes of severe weather including
large hail, damaging winds, heavy rainfall and tornadoes.
Closely monitoring the line of severe thunderstorms with embedded
supercells up in Nashville's forecast area as it sinks
southeastward into this untapped environment.

Even with all this convection ongoing, high-res models continue to
point out that we will not be overworked for the second round of
thunderstorms expected to arrive shortly after Midnight and exit
the forecast around around 6-7am. Confidence is high in this
timing as models continue to be consistent. This will be in the
form of a more organized line of storms moving southeastward.
Again, all modes of severe weather are possible:
large hail, damaging winds, heavy rainfall that could lead to
localized flooding, and tornadoes. Rainfall totals of 1-3 inches
is expected but higher amounts of 3-5 inches are locally possible.

Please stay weather aware this evening and tonight, and check the
forecast before going to bed. Have sturdy shoes by your bedside
and emergency kit ready to go in case you need it. It never hurts
to be prepared.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 254 PM CDT Wed May 8 2024

Showers and storms will gradually come to an end from north to
south Thursday morning, and the severe threat should diminish by
10am at the latest. High pressure will begin to filter into the
region Thursday into the weekend, resulting in dry and cooler
conditions. A weak shortwave will track across central MS into
central AL Thursday night into Friday morning and could result in
a few showers/storms mainly south of the TN River, but confidence
in this remains low. Highs will be limited to the 70s Friday
afternoon with clearing skies and breezy northwesterly winds.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 437 AM CDT Wed May 8 2024

A generally dry weather pattern will continue across the region
this weekend. However, a clipper system diving southeastward into
the western Great Lakes will send a reinforcing cold front through
the region on Saturday, perhaps bringing a few light showers to
locations north of the TN River. Chances for rain will begin to
slowly return to the region as early as Monday, which is when a
series of lower-latitude troughs may initiate the development of
one or more areas of low pressure across the western Gulf of
Mexico that would shift northeastward early next week. Due to
indications of a modifying low-level airmass across the TN Valley,
instability will gradually increase as we move forward to
Tuesday, with a low chance for thunderstorms apparent as well.

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Wed May 8 2024

VFR conditions will continue until thunderstorms develop around
00-01Z. Expecting two rounds of thunderstorms, the first batch
around 00-01Z then again around 08Z. These storms could become
severe and bring higher wind gusts and IFR/LIFR VIS at the
terminals when directly impacted. Main threats within these storms
overnight will be frequent lightning, wind gusts up to 50-60kts,
and large hail. Gradient winds sustained at 12-15kts with gusts up
to 25kts will also be possible outside of any thunderstorm
activity. Otherwise, CIGS will return to VFR mid day Thursday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...JMS
SHORT TERM....25
LONG TERM....70
AVIATION...JMS

In the hours before

Special weather statement, May 8, 7:08 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
708 PM CDT Wed May 8 2024

ALZ001-090030-
Lauderdale AL-
708 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE COUNTY
THROUGH 730 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3500 8721 3496 8721 3490 8740 3500 8746
TIME...MOT...LOC 0008Z 251DEG 37KT 3497 8735

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 8, 7:18 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
718 PM CDT Wed May 8 2024

ALZ001-002-090045-
Lauderdale AL-Colbert AL-
718 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES THROUGH 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 7 miles east of Muscle Shoals, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muscle Shoals, Rogersville, Killen, Lexington, Leighton, Anderson,
Center Star, Kingtown, Whitehead, and Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3486 8721 3479 8733 3480 8736 3480 8742
      3478 8743 3476 8742 3473 8743 3468 8751
      3478 8764 3500 8747 3500 8744
TIME...MOT...LOC 0018Z 224DEG 24KT 3479 8752

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 8, 7:33 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
733 PM CDT Wed May 8 2024

ALZ001-002-004-090115-
Lawrence AL-Lauderdale AL-Colbert AL-
733 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES THROUGH 815
PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 7 miles southeast of Muscle Shoals, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muscle Shoals, Rogersville, Killen, Town Creek, Leighton, Courtland,
Northwest Alabama Regional Airport, La Grange, Center Star, and
Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3496 8744 3480 8724 3478 8727 3477 8728
      3476 8726 3476 8722 3475 8723 3455 8753
      3457 8753 3457 8759 3466 8771
TIME...MOT...LOC 0033Z 224DEG 24KT 3466 8758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 8, 7:37 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
737 PM CDT Wed May 8 2024

ALZ004-007-090115-
Lawrence AL-Morgan AL-
737 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES THROUGH 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Moulton, Trinity, Courtland, North Courtland, Hillsboro, Mt
Hope, Chalybeate Springs, Ne Smith, and Caddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3449 8753 3476 8729 3475 8727 3476 8726
      3476 8722 3470 8712 3467 8709 3465 8705
      3462 8700 3436 8737
TIME...MOT...LOC 0037Z 224DEG 24KT 3449 8739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Local storm report, May 8, 9:05 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
905 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Hail             3 SE Athens             34.76N 86.93W
05/08/2024  M1.75 Inch       Limestone          AL   Emergency Mngr

&&

GH

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSpecial Weather StatementHUNLauderdale22 min
May 8, 7:18 PM CDTSpecial Weather StatementHUNLauderdale27 min
May 8, 7:30 PM CDTSevere Thunderstorm WarningHUNJackson, Madison45 min
May 8, 7:33 PM CDTSpecial Weather StatementHUNLauderdale42 min
May 8, 7:36 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone39 min
May 8, 7:37 PM CDTSpecial Weather StatementHUNLawrence38 min
May 8, 7:38 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson67 min
May 8, 7:44 PM CDTTornado WarningHUNLauderdale, Limestone31 min
May 8, 7:45 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence30 min
May 8, 7:52 PM CDTTornado WarningHUNDeKalb, Jackson38 min
May 8, 7:55 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan50 min
May 8, 8:04 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone41 min
May 8, 8:09 PM CDTSevere Thunderstorm WarningHUNJackson51 min
May 8, 8:10 PM CDTTornado WarningHUNLimestone, Madison35 min
May 8, 8:17 PM CDTTornado WarningHUNLawrence, Limestone28 min
May 8, 8:26 PM CDTTornado WarningHUNMadison49 min
May 8, 8:29 PM CDTTornado Warning Tornado observedHUNLimestone31 min
May 8, 8:34 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson56 min
May 8, 8:44 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNDeKalb16 min
May 8, 8:46 PM CDTTornado WarningHUNLimestone, Madison31 min
May 8, 8:46 PM CDTTornado WarningHUNJackson29 min
May 8, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNLauderdale, Limestone57 min
May 8, 8:51 PM CDTTornado WarningHUNDeKalb, Jackson39 min
May 8, 8:52 PM CDTTornado WarningHUNLimestone, Madison38 min
May 8, 8:55 PM CDTSevere Thunderstorm WarningHUNDeKalb22 min
May 8, 9:05 PM CDTTornado WarningHUNDeKalb12 min
May 8, 9:06 PM CDTTornado WarningHUNJackson, Madison54 min
May 8, 9:27 PM CDTTornado Warning Tornado observedHUNJackson, Madison48 min
May 8, 9:30 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson45 min
May 8, 9:34 PM CDTSevere Thunderstorm WarningHUNMadison41 min
May 8, 9:38 PM CDTSevere Thunderstorm WarningHUNLimestone52 min
May 8, 9:53 PM CDTTornado WarningHUNJackson22 min
May 8, 9:54 PM CDTTornado WarningHUNLimestone, Madison51 min
May 8, 10:02 PM CDTTornado WarningHUNJackson43 min
May 8, 10:07 PM CDTTornado WarningHUNDeKalb, Jackson17 min
May 8, 10:34 PM CDTTornado WarningHUNMadison41 min
May 8, 10:42 PM CDTTornado Warning EmergencyHUNDeKalb, Jackson48 min
May 8, 11:02 PM CDTTornado Warning Tornado observedHUNJackson, Madison43 min
May 8, 11:25 PM CDTTornado Warning Tornado observedConsiderable damage threatHUNDeKalb20 min
May 8, 11:35 PM CDTTornado WarningHUNDeKalb, Jackson40 min
May 9, 12:08 AM CDTTornado WarningHUNDeKalb32 min
May 9, 12:20 AM CDTFlash Flood WarningHUNDeKalb, Jackson3 hr
May 9, 3:41 AM CDTSevere Thunderstorm WarningHUNMadison49 min
May 9, 3:48 AM CDTSpecial Weather StatementHUNLimestone42 min
May 9, 3:51 AM CDTSpecial Weather StatementHUNDeKalb39 min
May 9, 4:14 AM CDTSevere Thunderstorm WarningHUNJackson, Madison46 min
May 9, 4:31 AM CDTSpecial Weather StatementHUNMadison44 min
May 9, 4:41 AM CDTSevere Thunderstorm WarningHUNJackson49 min
May 9, 5:19 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson26 min
May 9, 5:32 AM CDTAreal Flood WarningHUNMadison9 hr
May 9, 6:06 AM CDTFlash Flood WarningHUNMadison6 hr
May 9, 6:34 AM CDTSpecial Weather StatementHUNColbert, Lawrence41 min
May 9, 6:49 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence41 min
May 9, 7:00 AM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
May 9, 7:15 AM CDTRiver Flood WarningHUNMadison22 hr
May 9, 7:19 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall54 hr
May 9, 7:33 AM CDTSpecial Weather StatementHUNCullman, Jackson, Madison, Morgan42 min
May 9, 7:37 AM CDTSpecial Weather StatementHUNJackson23 min
May 9, 7:49 AM CDTSevere Thunderstorm WarningHUNCullman41 min
May 9, 8:04 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Jackson, Marshall, Morgan26 min
May 9, 8:08 AM CDTTornado WarningHUNDeKalb, Jackson27 min
May 9, 8:28 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall20 min
May 9, 8:34 AM CDTFlash Flood WarningHUNDeKalb, Jackson116 min
May 9, 8:53 AM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more3 hr
May 9, 3:02 PM CDTAreal Flood WarningHUNMadison10 hr
May 8, 7:29 PM CDTSevere Thunderstorm WarningHUNLincoln31 min
May 8, 7:52 PM CDTTornado WarningHUNLincoln, Moore38 min
May 8, 7:57 PM CDTTornado Warning Tornado observedHUNLincoln33 min
May 8, 8:28 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore47 min
May 8, 10:16 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore44 min
May 8, 10:49 PM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr
May 8, 11:53 PM CDTSpecial Weather StatementHUNMoore52 min
May 9, 3:31 AM CDTSpecial Weather StatementHUNLincoln, Moore44 min
May 9, 4:44 AM CDTSpecial Weather StatementHUNFranklin46 min

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.